Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 24, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 26, 2002, 11:00 PM CDT for Will County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 11:00 PM CDT (04:00 UTC)
- Expired
- Jun 26, 2002, 11:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Will County, IL
The radar
The Chicago radar (KLOT), 10 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 11:05 PM CDT | Thunderstorm Wind 50 E | Plainfield, IL | Trees and power lines were blown down and a dugout was unroofed at the Plainfield High School baseball field. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2228 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 270400 SVRCHI ILC197-270430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 1058 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILL COUNTY IN NORTHEAST ILLINOIS * UNTIL 1130 PM CDT * AT 1055 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS NEAR PLAINFIELD...MOVING TO THE EAST AT 20 MPH. DOPPLER RADAR INDICATED WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THIS STORM. PERSONS IN NORTHWEST WILL COUNTY SHOULD PREPARE FOR DAMAGING WINDS AND HEAVY RAIN...WHICH MAY PRODUCE LOCALIZED FLOODING AS THIS STORM PASSES. LAT...LON 4172 8827 4157 8826 4156 8803 4173 8804 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:30 PM CDT, 10 hours 30 minutes earlier.
Area forecast discussion, Jun 26, 12:30 PM CDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1230 PM CDT WED JUN 26 2002 PRELIMINARY DISCUSSION... AT THIS POINT MESO ETA SCENARIO OF CONVECTIVE REDEVELOPMENT CLOSER TO FRONT TO OUR NORTHWEST SEEMS TO BE UNFOLDING AS CU FIELD BLOSSOMS. MESO ANALYSIS SHOWS INCREASING MOISTURE CONVERGENCESE MINNESOTA SWWD ALONG WITH DESTABILIZATION. DEBRIS FROM IOWA CONVECTION HOLDING TEMPS DOWN AND STABILITY UP EAST OF THE MISSISSIPPI WHICH MAY IMPACT INTENSITY LEVEL OF STORMS IN OUR AREA. INCLINATION IS TO EXPECT BRUNT OF SEVERE TO THE WEST OF THE CWFA. NEVERTHELESS MODELS INSISTENT ON BRING PRE FRONTAL PRECIP BAND THROUGH THE CWA OVERNIGHT AND WILL GO AHEAD WITH NO POP WORDING OF SCATTERED OR CATEGORICAL SHOWERS AND THUNDERSTORMS. GIVEN THAT THE FRONT KEEPS BEING SLOWER WITH SUCCEEDING RUNS...SOME PRECIP COULD LINGER INTO THE DAY THURSDAY FAR SOUTHERN SECTION. AFTER THAT PRECIP THREAT BELOW THE THRESSHOLD IN THE SHORT TERM. MODEST DRYING AND COOLING BEHIND THE FRONT ONLY TO NEAR NORMAL FOR A DAY OR SO. THEN A RETURN TO ABOVE NORMAL TEMPS AS ROCKIES RIDGE BROADENS EASTWARD AGAIN. EXTENDED GUIDANCE LARGELY FOLLOWED EXCEPT BUMPED TEMPS UP A BIT ON THE WEEKEND. NEXT PRECIP THREAT NOT UNTIL EARLY NEXT WEEK. .CHI...NONE KAPLAN
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:06 AM CDT | Severe Thunderstorm Warning | LOT | Livingston | 39 min |
| Jun 27, 2:11 AM CDT | Flash Flood Warning | LOT | Ford, Iroquois, Livingston | 5 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.